Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 152, NWS Blacksburg, VA

June 25, 2007Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 25, 2007, 5:44 PM EDT for Wilkes County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2007, 5:44 PM EDT (21:44 UTC)
Expired
Jun 25, 2007, 6:45 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 252144
SVRRNK
NCC193-252245-
/O.NEW.KRNK.SV.W.0152.070625T2144Z-070625T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT MON JUN 25 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MORAVIAN FALLS...OR ABOUT
  NEAR WILKESBORO...AND MOVING EAST AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3620 8134 3606 8138 3607 8092 3618 8092

$$

KM
2 follow-up statements
000 
WWUS51 KRNK 252203
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT MON JUN 25 2007

NCC193-252245-
/O.CON.KRNK.SV.W.0152.000000T0000Z-070625T2245Z/
WILKES NC-
602 PM EDT MON JUN 25 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT 
FOR NORTHEASTERN AND SOUTHERN WILKES COUNTY...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WILKESBORO...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROARING
RIVER...WINDY GAP...RONDA...CLINGMAN AND JUST WEST SOUTHWEST OF 
BENHAM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3633 8131 3606 8138 3607 8092 3633 8091

$$

KM
000 
WWUS51 KRNK 252243
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT MON JUN 25 2007

NCC193-252253-
/O.EXP.KRNK.SV.W.0152.000000T0000Z-070625T2245Z/
WILKES NC-
643 PM EDT MON JUN 25 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILKES COUNTY EXPIRES
AT 645 PM EDT...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3633 8131 3606 8138 3607 8092 3633 8091

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:54 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 25, 2:54 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT MON JUN 25 2007

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST
THROUGH AT LEAST THURSDAY OF THIS WEEK. AFTERNOON SHOWERS AND
STORMS...ESPECIALLY IN THE MOUNTAINS...WILL BE COMMON FOR OUR
AREA DURING THIS TIME. A COLD FRONT WILL SWEEP SOUTH THROUGH THE
AREA FRIDAY HELPING TO BRING BETTER COVERAGE OF SHOWERS AND STORMS.

&&

.NEAR TERM /TONIGHT/...
SHORT WAVE RIDING ON THE WESTERN RING OF AN UPPER LEVEL RIDGE WILL
BE THE PRIMARY FACTOR FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING. INGREDIENTS ARE HERE FOR SOME STRONG STORMS
DEVELOPING IN THE MOUNTAINS THIS AFTERNOON...THEN WITH CORFIDI
VECTORS BEING WESTERLY...STORMS WILL DRIFT INTO THE EAST. THE BEST
FOCUS FOR STORM DEVELOPMENT WILL BE ALONG THE VA-NC BORDER.
HOWEVER...CONVECTIVE ACTIVITY IS POSSIBLE ACROSS THE ENTIRE AREA.
LOSE OF HEATING WILL DECREASE AREAL COVERAGE BY
MIDNIGHT...HOWEVER...INSTABILITIES WITH SHORT WAVE IN THE REGION
MAY KEEP A FEW ISOLATED SHOWERS THROUGH THE NIGHT.

LIGHT SOUTHERLY BREEZY WILL CONTINUE TO PUMP HUMID AIR INTO THE
REGION TONIGHT. TEMPERATURES SHOULD FALL INTO THE 60S OVERNIGHT.
UNFORTUNATELY...THE DEW POINTS WILL ALSO BE IN THE 60S MAKING FOR A
VERY MUGGY NIGHT. FOG ALSO POSSIBLE IN LOW LYING AREAS ESPECIALLY IF
THEY RECEIVE RAIN THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL RIDGE WILL BE CENTERED OVER THE REGION TUESDAY AND
WEDNESDAY. THE INFLUENCE OF THIS RIDGE WILL KEEP CONVECTION ACTIVITY
WIDELY SCATTERED AND MAINLY ACROSS THE MOUNTAINS. CORFIDI VECTORS
ARE WEAK AND WITH ABUNDANT MOISTURE...ANCHORED PULSE STORMS ARE
POSSIBLE. LOSE OF HEATING SHOULD ALMOST KILL OVERNIGHT CONVECTION.

TEMPERATURES WILL BE VERY WARM THROUGH THIS PERIOD WITH MID TO UPPER
80S ACROSS THE MOUNTAINS AND LOWER 90S IN THE EAST. SOME WARMER
TEMPERATURES ARE POSSIBLE IF NOT HIT BY A PASSING SHOWERS. HAZY
CONDITIONS DURING THE DAY AND PATCHY FOG AT NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY MAY BE ANOTHER REPEAT OF TUESDAY AND WEDNESDAY. THIS WILL
DEPEND ON A COLD FRONT MOVING THROUGH THE OHIO VALLEY. MORE THAN
LIKELY...WAVES ALONG THE FRONT WILL FOCUS ENERGY AND ORGANIZE
CONVECTION IN THE OHIO VALLEY. HOWEVER...LEE TROUGH WILL STILL BRING
SCATTERED CONVECTION OVER THE AREA AND MAINLY ACROSS THE MOUNTAINS.
ON FRIDAY...WAVES TRACKING WEST TO EAST ALONG THE FRONT WILL HELP
PUSH THE FRONT THROUGH THE REGION. THIS FRONT MAY STALL ACROSS NC
SATURDAY KEEPING A LOW THREAT OF SHOWERS ACROSS THE NC-VA BORDER.
NORTHERLY FLOW WILL BRING COOLER DRIER AIR INTO THE REGION
SATURDAY NIGHT INTO MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHWEST
NORTH CAROLINA UP THE BLUE RIDGE TO ROANOKE THIS AFTERNOON. TIMING
OF THUNDERSTORMS IN THE TAFS REFLECTS THIS TREND. AS STORMS DRIFT
EAST OF THE RIDGE LINE AND ONTO THE PIEDMONT THE CHANCE FOR
THUNDER WILL INCREASE AT LYH BUT AT THIS TIME WAS NOT HIGH ENOUGH
TO INCLUDE IN THE BODY OF THE TAF. ANY OF THE STORMS WILL RESULT
IN MVFR CEILINGS...PLUS VERY HEAVY RAIN WILL PRODUCE IFR
VISIBILITIES.

FOG AND LOW CLOUDS ARE EXPECTED AGAIN OVERNIGHT...ESPECIALLY AT
LOCATIONS THAT GET RAIN THIS AFTERNOON AND EVENING. THE
COMBINATION OF ANY RAIN...HIGH SURFACE DEW POINTS AND LIGHT WINDS
WILL LEAD TO MVFR FOG DEVELOPING IN THE 06-10Z TIME FRAME. THE LOW
CLOUDS AND FOG WILL DISSIPATE FROM 12-14Z AND THE DAYTIME
THUNDERSTORM/OVERNIGHT FOG CYCLE WILL START ALL OVER AGAIN.

LITTLE CHANGE IS EXPECTED THE NEXT SEVERAL DAYS. SOUTHERLY FLOW
AROUND A SURFACE HIGH WILL CONTINUE TO BRING MOISTURE INTO THE
AREA AND RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. A COLD FRONT IS FORECAST TO CROSS THE AREA FRIDAY AND
SATURDAY...WITH DRIER CONDITIONS DEVELOPING BEHIND THE FRONT FOR
SUNDAY AND INTO THE FOLLOWING WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jun 25, 5:30 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT MON JUN 25 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-260930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
530 AM EDT MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. PENNY SIZE HAIL...BURSTS OF FREQUENT LIGHTNING...AND
LOCALIZED HEAVY RAINFALL MAY OCCUR. THE GREATEST THREAT FOR
THUNDERSTORM ACTIVITY IS FROM 2:00 PM THROUGH 10:00 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY THREAT OF SCATTERED THUNDERSTORMS IS ANTICIPATED FOR
TUESDAY THROUGH SATURDAY. ISOLATED SEVERE WEATHER MAY OCCUR
DURING THE PEAK HEATING PART OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE SPARSE COVERAGE OF THE ANTICIPATED SEVERE ACTIVITY...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Special weather statement, Jun 25, 3:07 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT MON JUN 25 2007

VAZ016-251930-
CARROLL VA-
307 PM EDT MON JUN 25 2007

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF FRIES...OR ABOUT 4 MILES
WEST OF GALAX HILLSVILLE AIRPORT...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...GALAX HILLSVILLE AIRPORT AT 320 PM EDT...
HILLSVILLE AT 330 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 30 MPH...ALONG WITH A HALF INCH OF RAIN IN 30
MINUTES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KM
Special weather statement, Jun 25, 3:27 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT MON JUN 25 2007

VAZ015-252000-
GRAYSON VA-
327 PM EDT MON JUN 25 2007

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF FRIES...MOVING EAST AT 15 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...ALONG WITH WINDS GUSTING TO 35 MPH...A HALF INCH OF RAIN IN
30 MINUTES AND PEA SIZED HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jun 25, 3:58 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT MON JUN 25 2007

VAZ016-252030-
CARROLL VA-
358 PM EDT MON JUN 25 2007

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF FRIES...MOVING NORTHEAST AT 5
MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WESTERN CARROLL...AND
THE NORTHERN HALF OF THE CITY OF GALAX.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
SMALL HAIL...HEAVY RAIN AND WINDS GUSTING TO 45 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jun 25, 5:01 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT MON JUN 25 2007

VAZ007-252130-
TAZEWELL VA-
501 PM EDT MON JUN 25 2007

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAZEWELL...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...GRATTON AT 510 PM EDT...

EXPECT RAINFALL AMOUNTS OF AN INCH DURING THE NEXT 30
MINUTES...ALONG WITH WIND GUSTS TO 40 MPH AND DANGEROUS LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jun 25, 5:03 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT MON JUN 25 2007

NCZ019-252130-
WILKES NC-
503 PM EDT MON JUN 25 2007

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BOOMER...OR ABOUT 3 MILES
NORTHWEST OF WILKESBORO RESEVOIR...MOVING EAST AT 65 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...FAIRPLAINS...FAIRPLAINS AT 510 PM EDT...
WILKES CO ARPT...HAYS AT 515 PM EDT...ROARING RIVER AT 520 PM EDT...

EXPECT RAINFALL AMOUNTS OF UP TO AN INCH DURING THE NEXT HOUR...WITH
DANGEROUS LIGHTNING AND WINDS GUSTING TO 35 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jun 25, 5:33 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT MON JUN 25 2007

NCZ019-252200-
WILKES NC-
533 PM EDT MON JUN 25 2007

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF BOOMER...MOVING EAST AT 20 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...CRICKET AT 540 PM EDT...
MORAVIAN FALLS...WILKESBORO AT 545 PM EDT...NORTH WILKESBORO...
FAIRPLAINS AT 550 PM EDT...WINDY GAP AT 600 PM EDT...

EXPECT RAINFALL AMOUNTS OF AN INCH DURING THE NEXT HOUR...WINDS
GUSTING TO 45 MPH AND DANGEROUS LIGHTNING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:29 PM EDTFlash Flood WarningRNKAshe4 hr
Jun 25, 6:54 PM EDTSevere Thunderstorm WarningRNKSurry66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.